Iowa, 2004

Damaging Winds in Iowa, May 22, 2004

May 22, 2004 · NWS OAX · 2 events in 1 county or zone

A bow echo of damaging thunderstorm winds raced from around the Thurman area to Tabor and Randolph. The winds were estimated at over 80 mph and caused extensive damage from Thurman to Tabor and Randolph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A bow echo of damaging thunderstorm winds raced from around the Thurman area to Tabor and Randolph. The winds were estimated at over 80 mph and caused extensive damage from Thurman to Tabor and Randolph. A semi trailer was blown over on I-29 and railroad cars were blown off the track 5 miles northwest of Thurman, significant tree damage was reported throughout the area, some roofs and outbuildings were destroyed or blown off and power lines were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 12:50 PM CST, 8 hours 17 minutes earlier.

Area forecast discussion, May 22, 12:50 PM CST, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
150 PM CDT SAT MAY 22 2004

.DISCUSSION...
PRIMARY CONCERNS WILL DEAL WITH THE SHORT TERM AND NEXT ROUND OF SEVERE
WEATHER AND HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT.

REMNANTS OF OUTFLOW BOUNDRY THAT WAS ALONG THE SOUTHERN BORDER
EARLIER THIS MORNING HAS PRETTY MUCH WASHED OUT WITH 18Z SURFACE
ANALYSIS SHOWING MAIN BOUNDRY FROM NORTHERN NEBRASKA INTO NORTHERN
IOWA. 18Z OAX UA DATA ALSO SHOWING THAT MID LEVEL TEMPERATURES HAVE
RECOVERED QUICKLY FROM EARLIER THIS MORNING SO LATEST SPC DISCUSSION
SEEMS REASONABLE WITH STORMS EXPECTED TO LIGHT UP AGAIN IN THE
VICINITY OF THE SURFACE BOUNDRY ACROSS NORTHEAST NEBRASKA THIS
AFTERNOON. STILL PLENTY OF MOISTURE IN PLACE WITH 12Z META SETTING
UP 850 THETA-E AXIS FROM SOUTHERN NEBRASKA INTO SOUTHERN IOWA DURING
THE LATE AFTERNOON. THE FLOOD WATCH ISSUED EARLER FOR ABOUT THE
NORTH HALF OF THE CWA STILL LOOKS GOOD AT THIS TIME AND NO
ADJUSTMENTS PLANNED.

OVERALL LITTLE CHANGE TO THE FORECAST WITH A BREAK IN THE ACTIVE
WEATHER FOR SUNDAY AND NEXT CHANCE OF STORMS COMING IN ON MONDAY WITH
NEXT FRONT AND UPPER WAVE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY
COUNTIES NORTHWARD.
IA...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM POTTAWATTMIE COUNTY
NORTHWARD.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

FOBERT
Hazardous weather outlook, May 22, 4:10 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SAT MAY 22 2004

IAZ043-055-056-069-NEZ015-030>034-042>045-050>053-230500-
BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MADISON-
MONONA IA-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON-
THURSTON-WASHINGTON-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE
ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE
HAIL...DAMAGING WINDS AND FLOODING. ISOLATED STRONG TORNADOES MAY
ALSO OCCUR. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE
RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE
INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE
HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM
CDT.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS
LOW PRESSURE OVER NORTHWEST KANSAS MOVES TO WEST CENTRAL IOWA
BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT
WILL LAST WELL INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM
SPOTTER WILL BE REQUIRED THIS EVENING.

IAZ079-080-090-091-NEZ065>068-078-088>093-230500-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND SOUTHWESTERN IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE
AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL AND
DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW
PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST
CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER THREAT WILL
LAST INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM
SPOTTER ACTIVATION WILL BE REQUIRED ACROSS THE AREA THIS EVENING.

NEZ011-012-016>018-230500-
ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA.
THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND
FLOODING. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE
RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE
INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE
HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM
CDT.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW
PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST
CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT
WILL LAST WELL INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER THIS EVENING.

FOBERT

In the hours before

Local storm report, May 22, 8:53 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
953 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TORNADO          3 SW NEBRASKA CITY      40.65N 95.90W
05/22/2004                   OTOE               NE   EMERGENCY MNGR

            BRIEF TOUCHDOWN

&&

JB
Local storm report, May 22, 8:56 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
956 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND GST     6 W UNION               40.81N 96.04W
05/22/2004  60 MPH           CASS               NE   AMATEUR RADIO

&&

JB
Local storm report, May 22, 8:59 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
959 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0954 PM     FUNNEL CLOUD     1 SW SWANTON            40.37N 97.09W
05/22/2004                   SALINE             NE   EMERGENCY MNGR

&&

JB
Local storm report, May 22, 9:01 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1001 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             UNION                   40.81N 95.92W
05/22/2004  0.88 INCH        CASS               NE   AMATEUR RADIO

&&

JB
Local storm report, May 22, 9:03 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1003 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND GST     UNION                   40.81N 95.92W
05/22/2004  80 MPH           CASS               NE   AMATEUR RADIO

&&

JB
Local storm report, May 22, 9:07 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1007 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             1 S NEBRASKA CITY       40.66N 95.86W
05/22/2004  1.00 INCH        OTOE               NE   LAW ENFORCEMENT

&&

JB

The radar

The Omaha radar (KOAX), 77 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
May 22, 9:07 PM CST to 9:18 PM CST
Where
Fremont County, Thurman
Measured
75 kt (86 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.817, -95.733

Thunderstorm Wind, Fremont

When
May 22, 9:15 PM CST
Where
Fremont County, Randolph
Measured
75 kt (86 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.867, -95.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395853, 5395854.